What is rhinitis medicamentosa?
If the mucus membrane in your nose is irritated and inflamed, you may have rhinitis. When this is caused by allergies — allergic rhinitis — it’s known as hay fever.
A less common form of this condition is rhinitis medicamentosa, also known as rebound congestion. It can happen when you overuse a nasal decongestant. Instead of making you feel better, the medication further irritates your nasal linings.
Although rhinitis medicamentosa isn’t common, you may be at risk if you regularly use nasal sprays like phenylephrine (4-Way Nasal Spray or Neo-Synephrine) or oxymetazoline (Zicam). Keep reading to learn more.
Unlike hay fever, rhinitis medicamentosa usually doesn’t include itchy eyes, nose, or throat among its symptoms. Congestion is usually the only symptom.
And if you continue to use your nasal spray, this congestion can last for weeks or even months.
There isn’t a test to formally diagnose rebound congestion. But if rhinitis medicamentosa is to blame, your symptoms should improve after you stop using the medication.
It’s not easy to diagnose rhinitis medicamentosa, because medication use may not be the problem. For example, you may actually have chronic rhinitis that doesn’t respond to your decongestant. Your doctor can help reach a diagnosis.
If you’re using a spray decongestant and your symptoms aren’t going away or they’re getting worse, see your doctor.
At your appointment, you should be ready to explain how long you’ve had symptoms and how long you’ve been using a nasal decongestant.
Be honest about how often you use it. Some people use their nasal spray several times an hour. You may use it less often but still have rhinitis medicamentosa.
Once your doctor makes a diagnosis, they can work with you to develop a treatment plan. They may recommend gradually reducing your use instead of abruptly stopping. Abruptly stopping may cause further irritation.
After you’ve successfully stopped using the nasal spray, your doctor may recommend an alternative medication to relieve your symptoms. This includes glucocorticosteroids or oral decongestants.
The first step in treating rhinitis medicamentosa is to stop using the nasal spray. Abruptly stopping it, however, can sometimes lead to greater swelling and congestion. Your doctor may recommend gradually decreasing your use of the medication.
If your congestion is mild, your doctor may recommend a saline nasal spray. This type of spray contains only a salt-water solution, no medication to irritate your nasal passages.
In more severe cases, they may recommend prescription nasal glucocorticosteroids to reduce inflammation and congestion.
If additional treatment is necessary, your doctor may prescribe oral prednisone too. Oral decongestants such as pseudoephedrine (Sudafed) may also be helpful.
In severe cases, your doctor may consider surgery. For example, long-term congestion and inflammation can cause polyps to form in your nasal cavity. This can worsen your symptoms. Surgery to remove the polyps or other obstruction may offer relief.
If you suspect rhinitis medicamentosa, see your doctor. They can work with you to diagnose your condition and help relieve your symptoms.
Reducing inflammation is important to avoid serious complications. Chronic inflammation can lead to polyps forming in your nasal cavity. It can also lead to sinusitis, which is an infection of the membrane that lines your sinuses.
After your symptoms have cleared, you should talk with your doctor before using nasal decongestants for future bouts of hay fever or other forms of rhinitis.
The first thing you can do to prevent rhinitis medicamentosa is to carefully read the label on your decongestant. It should spell out how often and how long the medication can be used. Unless your doctor has directed otherwise, follow the instructions on the label.
You should also pay close attention to how your symptoms change when using the decongestant. If there is no change, tell your doctor sooner rather than later. You may be able to find relief faster that way. You may also help reduce your odds of developing rhinitis medicamentosa.
You shouldn’t skip nasal decongestants as a possible treatment for rhinitis out of fear of developing rhinitis medicamentosa. If you’re otherwise able to use these medications, try them. Just be aware that they’re for short-term use only.